yes, Cipro is very effective for UTIs. Cipro is a fluoroquinolone which is a different class from any of the ones you are allergic to. Also, I want to say that nausea, vomiting and diarrhea are not allergic reactions, they are side effects. You do not say what kind of reaction you have but in my years as a nurse I have had folks tell me they are "allergic" to a medicine, particularly antibiotics, then when asked what the reaction was "oh, I got really sick and vomited". This is a side effect or an intolerance and can be dealt with in the event the person needs the drug for an infection. A true allergy is a rash, hives or swelling. Just wanted to add the bit about allergy for information purposes. I am not saying you dont have allergy and I dont want to offend-just trying to educate. When being treated for UTI be sure to drink plenty of pure water. It is very important to be well hydrated and to flush the urinary tract well to rid of the bacteria. Many people recommend cranberry juice but actually it is only good if it is unsweetened. Very few people can abide unsweetened cranberry juice and any cranberry juice on the store shelves has a sweetener which negates the "good" of the cranberry (other than the hydrating factor from drinking the juice) Cranberry pills are a better option, if you want cranberry. Really the thing that cranberry provides is high levels of vitamin C and vitamin C has been shown to help keep bacteria from adhering to the bladder wall and allows them to be flushed out easier so you might try taking an inexpensive Vitamin C supplement-much cheaper than cranberry pills in most cases and just as good! UTI does need antibiotics though. Cranberry or hydration will not kill the infection but it is good to help the antibiotics to work better and continued use can help prevent future UTIs. Also be sure to empty your bladder fully. Many people (and especially as we get older when emptying becomes more difficult) do not take the time to fully empty their bladder. Be sure to wait a bit after voiding (peeing) and try again to get those last ounces out. It is surprising, if you wait a bit after emptying, how much you can void out after you thought you were empty. If voiding is difficult for you or you have incontinence, talk to your Dr about it. There are many treatments for these issues. If you are female, be sure to always wipe front to back after going. If a female wipes back to front, she can drag bacteria from the anal area to her urinary meatus (the opening where urine comes out). One of the most common bacteria that we see in UTIs is E. Coli. E. Coli lives in our digestive systems and it tends to thrive near the anus where byproducts of digestion are released. In females, our anatomy is such that our urinary opening is much closer to our anal openings, than in males, so women tend to get UTIs much more easily than in males. Another common culprit is Staph. Staph is commonly found on anyone's skin surfaces. Women should wash their genital and anal areas with a mild soap/bath gel, preferably unscented-especially if you are sensitive-and water daily and after bowel movements to cut down on bacterial load (E. Coli and Staph among others) in these areas which can help reduce the incidence of UTIs. For both males and females, be sure to void after sex, ALWAYS! Friction from sex can drive bacteria up into the urethra (the tube that goes from the bladder to the outside) and by voiding afterwards, you can flush out this debris before the bacteria can set up shop causing a UTI. I know this is more than you asked for in your question and I hope this is not offensive to you. Again, just trying to add for educational purposes and I hope that some of this information can help you. It is important for you to try to prevent UTIs since you do not have a variety of antibiotics you can take. Taking a lot of the same antibiotic can lead to resistance and that is not a good thing if you are limited in antibiotics
- Doxycycline Information for Consumers
- Doxycycline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Doxycycline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 May 2010 • 2 answers
Urinary Tract Infection - I am on erythromycin for a recurring UTI. I used "VEET" hair removal cream
Posted 27 Jan 2015 • 1 answer
If a person is allergic to pcn what is the chance of them being allergic to nitrofurantoin mono/mac?
Posted 31 Jul 2015 • 1 answer
Posted 16 Sep 2015 • 1 answer
Posted 1 day 14 hours ago • 1 answer